Florida, 2018Damaging Wind and Lightning Strike in Florida, August 5, 2018
August 5, 2018 · NWS TBW · 2 events in 1 county or zone
Easterly flow led to scattered thunderstorms developing over the Florida Peninsula and pushing into the eastern Gulf of Mexico, producing gusty winds. A lightning strike from one of these storms also caused a house fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Easterly flow led to scattered thunderstorms developing over the Florida Peninsula and pushing into the eastern Gulf of Mexico, producing gusty winds. A lightning strike from one of these storms also caused a house fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 5, 1:37 PM EST, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 5, 1:37 PM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
237 PM EDT Sun Aug 5 2018
.SHORT TERM (Tonight - Monday)...
A mid-upper level ridge extends from Bermuda westward over the
southeast U.S. into the northern gulf coast. The ridge will shift
slightly westward over the next 36 hours and will remain the
predominant upper feature over the region. On the surface, strong
high pressure near Bermuda continues to ridge southwest over Florida
and into the Gulf of Mexico. This will continue to influence the
weather keeping an east through southeast wind flow across Florida.
This pattern will favor shower/storm development along the east
coast of Florida earlier in the afternoon and then progressing
westward through late afternoon and into the evening hours. The
highest chances of rain for west central and southwest Florida will
be after 20Z as the weather moves in from east to west. Warm and
humid conditions will continue over the next couple of days. Daytime
high temps in the low to mid 90s and heat indices near 100 degrees
can be expected.
&&
.LONG TERM (Monday night - Sunday)...
Upper level ridging over the southeastern states and northern Gulf
will remain in place through Tuesday as the attendant
surface ridge axis remains across north Florida with an east
southeast wind flow continuing across the forecast area.
After a drier day with lower rain chances on Monday moisture
will increase again on Tuesday which will lead to
increasing chances (Pops in the 30 to 40 percent range) for
showers and thunderstorms across the region during the
afternoon and early evening hours.
On Wednesday the upper level ridge and attendant surface ridge
will sink south to the central peninsula as an upper level
trough develops and amplifies over the east-central U.S..
Ample moisture combined with daytime heating will support
scattered to numerous (Pops 40 to 60 percent) sea breeze
driven showers and storms across the area during the
afternoon and evening hours.
During Thursday through Sunday the surface ridge will sink further
to the south to lie across the southern peninsula. As the
ridge sinks further to the south the low level east-
southeast flow of late will transistion to southwest to
westerly. This flow regime will support late night and early
morning showers and storms over the Gulf waters with the
convection pushing onshore along the coast during the
morning hours with the storm coverage then increasing as the
convection moves to inland locations during the afternoon
and evening hours where the highest rain chances (Pops in
the 40 to 60 percent range) will reside each day.
Daytime temperatures will remain near seasonal levels with highs
climbing into the upper 80s to around 90 along the coast,
and lower to mid 90s inland, while overnight lows will run
slightly above normal especially along the coast during mid
to late in the week as the onshore flow develops with lows
in the lower to mid 70s over inland areas, and upper 70s to
around 80 along the coast.
&&
.AVIATION...
Brief MVFR/IFR cigs and vsbys will be possible at the terminals
after 19Z as shra/tsra develop over the region. Outside of
the convection VFR will prevail. After 01Z tonight
prevailing VFR will return to all terminals as the shra/tsra
wind down with VFR continuing overnight into the late
morning hours on Monday. East-southeast winds in the 6 to 8
knot range can be expected except becoming west to northwest
at the coastal terminals from KSRQ north to KTPA after 20Z
as the onshore sea breeze component develops with gusts up
to 30 knots possible in the vicinity of tsra. East winds at
5 knots or less will return after 01Z tonight then increase
to 6 to 8 knots after 14Z on Monday.
&&
.MARINE...
High pressure ridging over Florida and into the gulf coast waters
today and into next week will keep a general east-northeast wind
flow at 15 knots or less and seas 3 feet or less. Daily
thunderstorms can be expected over the coastal waters starting late
in the afternoon and continuing through the late evening and early
morning hours. No other marine impacts are expected.
&&
.FIRE WEATHER...
High pressure will remain in place over Florida and keep abundant
moisture over the area through the weekend with scattered rain
showers and thunderstorms daily.
&&
.Preliminary Point Temps/PoPs...
TPA 91 76 90 77 / 50 30 20 10
FMY 90 75 90 76 / 30 20 20 10
GIF 93 75 90 75 / 30 10 20 10
SRQ 90 76 90 76 / 60 50 20 10
BKV 90 74 90 73 / 40 20 10 10
SPG 91 78 90 78 / 60 40 20 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Monday evening for Coastal
Charlotte-Coastal Lee-Coastal Sarasota.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/Wynn
LONG TERM/DECISION SUPPORT...57/McMichaelHazardous weather outlook, Aug 5, 3:21 AM EST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
421 AM EDT Sun Aug 5 2018
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-052030-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
421 AM EDT Sun Aug 5 2018
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered thunderstorms will develop across the area this
afternoon and evening. Thunderstorms that develop will be capable
of producing strong gusty winds...locally heavy rains... and
frequent deadly lightning strikes.
...RIVER FLOOD IMPACT...
Many local rivers and streams are running at elevated to flood
levels. Additional rainfall expected today will have the potential
to result in additional river rises from what is currently
forecast. Residents living along rivers and streams should remain
aware of water levels and be ready to move to higher ground
should flooding be observed.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
...THUNDERSTORM IMPACT...
Mainly afternoon and evening thunderstorms are expected each day
Tuesday through Saturday. Although no organized severe weather is
anticipated, thunderstorms that develop will be capable of
producing strong gusty winds...locally heavy rains...and frequent
deadly lightning strikes.
...RIVER FLOOD IMPACT...
River flooding will continue to be a concern on area rivers
through the remainder of the week. Areas of locally heavy rainfall
each day would contribute to further rises along area rivers if
the heavy rainfall falls within the river basin. Residents living
along rivers or faster flowing streams should remain aware of
water levels and be ready to move to higher ground should flooding
be observed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Fleming
Thunderstorm Wind, Pinellas
- When
- August 5, 5:09 PM EST
- Where
- Pinellas County, 3.76 mi S of Tierra Verde
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 27.616, -82.726
The metal roof of a bait shop on a pier at Fort DeSoto was partially peeled back by thunderstorm wind gusts.
Lightning, Pinellas
- When
- August 5, 7:06 PM EST
- Where
- Pinellas County, 1.43 mi NNE of Spg-Albert Whitted Airport
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 27.790, -82.624
A lightning strike caused a fire at a house in St. Petersburg. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 5 to 6, 20181 death · 23 injured · 6 events
- Hail and Damaging Winds in Mississippi, August 5 to 7, 2018$155,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Michigan, August 5, 2018$20,000 · 1 in hail · 4 events
- Damaging Winds in Kansas, August 5, 2018$17,000 · 78 kt wind · 3 events
- Tornado and Hail in Iowa, August 5, 2018EF0 · 11 events
- Hail and Damaging Winds in Colorado, August 5, 20182.75 in hail · 7 events
- Damaging Winds in Wyoming, August 5, 201868 kt wind · 6 events
- Flash Flood and Hail in Pennsylvania, August 5, 2018$3,000 · 1 in hail · 6 events
- Damaging Winds and Lightning Strike in Illinois, August 5, 2018$10,000 · 60 kt wind · 6 events
- Hail and Damaging Wind in Wisconsin, August 5, 20181 in hail · 4 events
- Hail and Damaging Winds in Iowa, August 5, 201870 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, August 5, 20181 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763660, 763667.